Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2017, 1:40 PM EDT for 4 counties in Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2017, 1:40 PM EDT (17:40 UTC)
- Expired
- Jul 4, 2017, 2:45 PM EDT
- In force
- 65 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Blair County, PA, Fulton County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 78 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 1:55 PM EDT | TSTM WND DMG | Saxton, PA | TREES AND WIRES DOWN ON SAXTON ROAD AT 16TH STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822
WUUS51 KCTP 041740
SVRCTP
PAC009-013-057-061-041845-
/O.NEW.KCTP.SV.W.0087.170704T1740Z-170704T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
140 PM EDT TUE JUL 4 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Bedford County in south central Pennsylvania...
Southwestern Huntingdon County in central Pennsylvania...
Northeastern Fulton County in south central Pennsylvania...
Southern Blair County in central Pennsylvania...
* Until 245 PM EDT
* At 139 PM EDT, a severe thunderstorm was located near Dudley,
moving east southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* This severe thunderstorm will be near,
Coaldale and Shy Beaver around 150 PM EDT.
Dudley around 200 PM EDT.
Waterfall around 220 PM EDT.
Rockhill Furnace around 240 PM EDT.
Other locations impacted by this severe thunderstorm include
Saltillo, Cassville, Shirleysburg, Coalmont, Woodbury, Saxton,
Defiance, Orbisonia, Broad Top City and Three Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4018 7835 4025 7837 4029 7835 4032 7831
4032 7826 4031 7787 4007 7794
TIME...MOT...LOC 1739Z 280DEG 14KT 4024 7825
HAIL...1.00IN
WIND...60MPH
$$
Lambert/Tyburski1 follow-up statement
711
WWUS51 KCTP 041816
SVSCTP
Severe Weather Statement
National Weather Service State College PA
216 PM EDT TUE JUL 4 2017
PAC013-041825-
/O.CAN.KCTP.SV.W.0087.000000T0000Z-170704T1845Z/
Blair PA-
216 PM EDT TUE JUL 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAIR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4017 7830 4022 7826 4032 7822 4031 7787
4007 7794
TIME...MOT...LOC 1815Z 280DEG 14KT 4021 7807
$$
PAC009-057-061-041845-
/O.CON.KCTP.SV.W.0087.000000T0000Z-170704T1845Z/
Bedford PA-Huntingdon PA-Fulton PA-
216 PM EDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN BEDFORD...SOUTHWESTERN HUNTINGDON AND NORTHEASTERN
FULTON COUNTIES...
At 215 PM EDT, a severe thunderstorm was located near Dudley, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Waterfall, Dudley, Rockhill Furnace, Shy Beaver, Saltillo, Cassville,
Shirleysburg, Coalmont, Saxton and Defiance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4017 7830 4022 7826 4032 7822 4031 7787
4007 7794
TIME...MOT...LOC 1815Z 280DEG 14KT 4021 7807
HAIL...1.00IN
WIND...60MPH
$$
Ceru/LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:35 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 4, 12:35 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service State College PA 1235 PM EDT Tue Jul 4 2017 .SYNOPSIS... An area of high pressure sliding by to our north will bring a predominantly warm and dry Independence Day and evening with a light northeast breeze. A frontal boundary lurking to our south and extending from the Middle Ohio River Valley to the Virginias, will drift north for the second half of the week returning cloud cover, humidity and an increasing chance for showers and scattered thunderstorms. Dry weather. lower humidity and slightly cooler temperatures will follow for this weekend. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... Two fairly well-defined east/west theta-E boundaries will be stretched across central and southern PA this afternoon and evening, providing the focus for widely scattered showers and isolated TSRA. Last few runs of the HRRR, along with a blend of earlier HIRES CAMs, and current regional 88D loop indicates a strong signal for convection developing over the Laurel highlands, the WV/MD panhandles and into south-central PA during the afternoon and into the late evening hours. These models (confirmed by the radar loop) appear to be right on target. Given isolated to widely scattered coverage and relatively brief duration, it's hard to imagine enough rain to completely cancel outdoor plans. However, with PWAT values around 1.5 inches across the srn third of the commonwealth, any convection could bring brief torrential rain and perhaps some wind gusts up to 35 mph right in the immediate vicinity of the precip core descent. Also of importance for evening firework festivities and smoke dispersion will be wind direction and speed. Current hi res models indicate that mean wind in the sfc-500m AGL layer late today and this evening will be from the northeast across the region north of I-80, then more ENE over the central third of the state, and finally easterly heading further south to the Mason/Dixon line. Mean wind speed in this layer will be around 10 kts across the north, and 4-7 kts over the southern half of PA. Max temps for the mid-late afternoon will range from the upper 70s in the Northern Alleghenies to mid 80s in the Lower Susquehanna Valley. Dewpoints will be in the comfortable range/50s over the northern half of the area with increasing humidity with southern extent reaching an uncomfortable 65-70F along the PA/MD border. The Coverage and intensity of afternoon/evening convection over far south-central PA should exhibit a decreasing/weakening trend into tonight although still cannot rule out an isolated shower/Tstorm by the time fireworks are set to go off. && .SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/... High pressure moving off the New England coast will pivot the (quasi-stationary-warm) frontal boundary to more of a NW-SE orientation on Wed. An increasingly moist east-southeast flow along with sufficient instability should support some orographically enhanced convection along the Allegheny Front from the Laurel Highlands into the NW mountains. Max POPs are over the SW 1/4 of the CWA. A slow moving, well-defined mid level shortwave is fcst to track east from the Mid MS Valley into the northern Mid Atlantic region by early Friday. Model spread between the GFS/ECMWF increases on Thursday concerning the amplification of the mid level wave so opted for a compromise of the NBM/ECENS MOS which resulted in likely POPs Thu/Thu night. With PWs above normal, some moderate to locally heavy rainfall is possible. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Model consensus is that the synoptic upper trough will amplify over the eastern U.S. with an upstream ridge persisting in the west at least through day 7. Several shortwave troughs embedded within the eastern U.S. trough will move through the Ohio Valley and Northeast States. The amplifying upper trough will be associated with a cold front that will move through the area Friday and could be accompanied by a threat for strong/severe Tstorms. A push of below normal PW behind the aforementioned front should spell a drier period heading into the weekend with near to below average temperatures for this time of year. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... Expect widespread VFR conditions for the rest of today. However, scattered afternoon thunderstorms will form (first across the Laurel Highlands INVOF KJST and KAOO and drift slowly east near and just to the north of stalled frontal boundary across southern Pa/northern VA. Therefore, can't rule out a brief reduction at the southern PA airfields this afternoon and evening. .OUTLOOK... Wed...AM low cigs possible JST/AOO. Thu...AM low cigs possible. Fri...AM low cigs possible. PM tsra impacts possible. Sat...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert/Steinbugl SHORT TERM...Steinbugl LONG TERM...Steinbugl AVIATION...Lambert/Gartner
Hazardous weather outlook, Jul 4, 4:05 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service State College PA 405 AM EDT Tue Jul 4 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-050815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 405 AM EDT Tue Jul 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:08 PM EDT | Special Weather Statement | CTP | Bedford | 52 min |
| Jul 4, 2:46 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 74 min |
| Jul 4, 3:27 PM EDT | Special Weather Statement | CTP | Adams | 33 min |
| Jul 4, 3:59 PM EDT | Special Weather Statement | CTP | Franklin | 46 min |
| Jul 4, 5:03 PM EDT | Special Weather Statement | CTP | Bedford | 57 min |
| Jul 4, 5:50 PM EDT | Special Weather Statement | CTP | Cumberland | 40 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.